MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55232
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Codes Pain (1994); Claudication (2550); No Code Available (3191)
Date of Event 02/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a (b)(6) male patient with an abdominal aortic aneurysm (aaa) underwent an infra-renal abdominal endovascular aneurysm repair (evar) on (b)(6) 2017.As reported this was a normal evar with no noted complications.On (b)(6) 2018, the patient presented with leg pain and claudication.An emergent surgical fem-fem bypass was performed.An occluded zenith flex with spiral-z technology aaa endovascular graft iliac leg in the left iliac limb was identified.
 
Additional Manufacturer Narrative
The actual complaint device was not returned.Without the complaint device, a physical investigation was not able to be completed.A documentation investigation was performed.A review of provided imaging, the device planning and sizing worksheet, device history record, instructions for use, manufacturing instructions and quality control data was conducted.Implantation angiography and a three-month follow up computerized tomographic angiography (cta) performed for acute left leg arterial insufficiency symptoms were provided.The pre-implantation cta demonstrated severe concentric calcified atheroma narrowing the left common iliac artery (cia) diameter at the eventual seal zone to 7.5mm.Although the maximal cia diameter was 12.7mm, the concentric calcification kept the zsle- 13-74-zt constrained to a 7mm diameter with a resulting lumen diameter of just 4.1mm.The left iliac gate and zsle were occluded with thrombus that extended to the internal and external iliac artery origins.Implanted length of the zsle-13-74-zt was 66mm.Left zsle-13-74-zt thrombosis three months post implantation is confirmed.The thrombosis was likely secondary to zsle-13-74-zt sealing stent lumen diameter of only 4.1mm and to a lesser degree fabric redundancy from implantation in slightly greater than 10% longitudinal compression.Based on the imaging review, severe calcification led to narrowing in the common iliac artery thereby reducing the zsle- 13-74-zt lumen to 4.1mm.Per the instructions for use (ifu), pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8 mm id in the iliacs have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Also, vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.The device history record was reviewed and no non-conformances were noted.Thrombosis can occur for a variety of reasons, such as genetic predisposition, iliac tortuosity, external compression, stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create high shear forces within the leg that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.In the pre-implantation cta, image review findings revealed the patient had severe concentric calcified atheroma narrowing of the left cia diameter at the eventual seal zone to 7.5mm.Although the maximal cia diameter was 12.7mm, the concentric calcification kept the zsle-13-74-zt constrained to a 7mm diameter with a resulting lumen diameter of just 4.1mm.This increased the risk for thrombus formation due to the narrowing of the iliac lumen, resulting fabric pleating, and fabric redundancy in the narrowed area.Per the ifu provided with the device section 4.2: patient selection, treatment and follow-up, "pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8mm in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Thrombus occlusion was confirmed in the left iliac gate and zsle that extended to the internal and external iliac artery origins.The implanted length of the zsle-13-74-zt was 66mm.This indicated that the zsle was implanted in more than 10% longitudinal compression.On the provided device planning and sizing worksheet (dated: 24nov2017), the original sizing of the contralateral leg was zsle-16-74.However, the device was changed to a zsle-13-74 during the implantation (dated: 08dec2018) to account for the lumen diameter reduction that occurred after the initial measurements were made (on 24nov2017).In addition, per the image review, even though the zsle-13-74-zt was sized appropriately according to the maximal artery diameter, implantation in a severe concentrically calcified and therefore non-compliant common iliac artery (cia) effectively oversized the zsle 70% relative to its achievable diameter.Therefore, the device was sized appropriately according to the patient's anatomy.The image review concluded lumen narrowing to 4.1mm, the resulting pleats, and to a lesser degree, fabric redundancy from implantation in longitudinal compression likely caused the zsle thrombus.This complaint has been confirmed based on customer testimony as well as image review findings.After review of the device history record, design history files and image review, there is no evidence to suggest that the device was manufactured out of specifications.Contributing factors to this complaint are the oversizing of the graft in the narrowed left iliac seal zone, calcified anatomy, and longitudinal compression of the graft.These factors increased the risk of thrombus formation by creating high shear forces within the graft, fabric pleating and fabric redundancy in the narrowed areas.The likely cause is procedure related - patient condition related to occurrence.The left zsle was implanted in a severe concentrically calcified artery, therefore non-compliant common iliac artery oversized the zsle 70% to its achievable diameter.Measures have been initiated to address this failure mode.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Blank fields on this form indicate the information is unknown, unchanged, or unavailable.The actual complaint device was not returned.Without the complaint device, a physical investigation was not able to be completed.A documentation investigation was performed.A review of provided imaging, the device planning and sizing worksheet, device history record, instructions for use, manufacturing instructions and quality control data was conducted.Implantation angiography and a three-month follow up computerized tomographic angiography (cta) performed for acute left leg arterial insufficiency symptoms were provided.The pre-implantation cta demonstrated severe concentric calcified atheroma narrowing the left common iliac artery (cia) diameter at the eventual seal zone to 7.5mm.Although the maximal cia diameter was 12.7mm, the concentric calcification kept the zsle- 13-74-zt constrained to a 7mm diameter with a resulting lumen diameter of just 4.1mm.The left iliac gate and zsle were occluded with thrombus that extended to the internal and external iliac artery origins.Implanted length of the zsle-13-74-zt was 66mm.Left zsle-13-74-zt thrombosis three months post implantation is confirmed.The thrombosis was likely secondary to zsle-13-74-zt sealing stent lumen diameter of only 4.1mm and to a lesser degree fabric redundancy from implantation in slightly greater than 10% longitudinal compression.Based on the imaging review, severe calcification led to narrowing in the common iliac artery thereby reducing the zsle- 13-74-zt lumen to 4.1mm.Per the instructions for use (ifu), pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8 mm id in the iliacs have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Also, vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.The device history record was reviewed and no non-conformances were noted.Thrombosis can occur for a variety of reasons, such as genetic predisposition, iliac tortuosity, external compression, stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create high shear forces within the leg that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.In the pre-implantation cta, image review findings revealed the patient had severe concentric calcified atheroma narrowing of the left cia diameter at the eventual seal zone to 7.5mm.Although the maximal cia diameter was 12.7mm, the concentric calcification kept the zsle-13-74-zt constrained to a 7mm diameter with a resulting lumen diameter of just 4.1mm.This increased the risk for thrombus formation due to the narrowing of the iliac lumen, resulting fabric pleating, and fabric redundancy in the narrowed area.Per the ifu provided with the device section 4.2: patient selection, treatment and follow-up, "pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8mm in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Thrombus occlusion was confirmed in the left iliac gate and zsle that extended to the internal and external iliac artery origins.The implanted length of the zsle-13-74-zt was 66mm.This indicated that the zsle was implanted in more than 10% longitudinal compression.On the provided device planning and sizing worksheet (dated: 24nov2017), the original sizing of the contralateral leg was zsle-16-74.However, the device was changed to a zsle-13-74 during the implantation (dated: 08dec2018) to account for the lumen diameter reduction that occurred after the initial measurements were made (on 24nov2017).In addition, per the image review, even though the zsle-13-74-zt was sized appropriately according to the maximal artery diameter, implantation in a severe concentrically calcified and therefore non-compliant common iliac artery (cia) effectively oversized the zsle 70% relative to its achievable diameter.Therefore, the device was sized appropriately according to the patient's anatomy.The image review concluded lumen narrowing to 4.1mm, the resulting pleats, and to a lesser degree, fabric redundancy from implantation in longitudinal compression likely caused the zsle thrombus.This complaint has been confirmed based on customer testimony as well as image review findings.After review of the device history record, design history files and image review, there is no evidence to suggest that the device was manufactured out of specifications.Contributing factors to this complaint are the oversizing of the graft in the narrowed left iliac seal zone, calcified anatomy, and longitudinal compression of the graft.These factors increased the risk of thrombus formation by creating high shear forces within the graft, fabric pleating and fabric redundancy in the narrowed areas.The likely cause is procedure related - patient condition related to occurrence.The left zsle was implanted in a severe concentrically calcified artery, therefore non-compliant common iliac artery oversized the zsle 70% to its achievable diameter.Measures have been initiated to address this failure mode.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7278167
Report Number1820334-2018-00421
Device Sequence Number1276303
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)201025(10)8288353
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG55232
Device Catalogue NumberZSLE-13-74-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/02/2018
Supplement Date Received by Manufacturer04/11/2018
Initial Report FDA Received Date02/16/2018
Supplement Report FDA Received Date04/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR